Posted on July 26, 2017

Adverse drug reactions can range from minor side effects to life-threatening conditions. As part of its Allergy and Immunology Awareness Program (AIAP), Hamad Medical Corporation (HMC) is advising individuals experiencing signs or symptoms of a drug allergy to seek immediate professional help to prevent their symptoms from worsening.

Signs and symptoms of a drug allergy can begin within moments of taking a drug. Less commonly, reactions can occur hours, days or weeks later. “If a medicine makes your skin break out in a rash or hives, makes you sneeze or wheeze, the diagnosis is a drug allergy. A drug allergy happens when you have a harmful reaction to a medicine you use,” said Dr. Mehdi Adeli (pictured), Allergy and Immunology Awareness Program Lead and Senior Consultant in Allergy and Immunology at HMC. He said symptoms can begin within moments of ingesting a medication or can start hours later. They can range from mild to very serious, including one or more of the following:

  • Hives or welts, a rash or blister; these are the most common symptoms of drug allergies.
  • Coughing, wheezing, runny nose and trouble breathing or swelling in the throat.
  • Light headedness, nausea, or stomach cramps after taking a medication.

“It is important to see a doctor if you experience signs or symptoms that may be related to a drug that you recently started taking, or even if you have a reaction to a drug you regularly take. A drug allergy occurs when the immune system mistakenly identifies a drug as a harmful substance, as if it were a viral or bacterial infection,” said Dr. Adeli. He explained that in most cases, a drug allergy develops when the immune system has become sensitive to the drug. “This means that the first time you take the drug your immune system detects it as a harmful substance and develops an antibody specific to the drug. The next time you take the drug, these specific antibodies flag the drug and direct your immune system to attack the substance. Chemicals released by this activity cause the signs and symptoms associated with an allergic reaction,” he said.

Dr. Adeli stressed that while anyone can have an allergic reaction to a drug, a few factors can increase a person’s risk. These include:

  • A history of other allergies, such as a food allergy or hay fever.
  • An allergic reaction to another drug.
  • A family history of a drug allergy.
  • Increased exposure to a drug, because of high doses, repetitive use or prolonged use.
  • Having an illness commonly associated with an allergic drug reaction, such as human immunodeficiency virus (HIV) or the Epstein-Barr virus (also known as human herpesvirus).

According to Dr. Adeli, medications that most often cause drug allergies (anaphylaxis) include antibiotics, aspirin, and non-steroidal anti-inflammatory drugs like ibuprofen, drugs used in anesthesia, anticonvulsants, sulfa medicines, and insulin (rarely). “The most severe allergic reactions to medications usually happen when the medicine is given as a shot or intravenously (when a drug is administered directly through a vein). If you are allergic to one medicine, you may be allergic to others like it. For example, if you are allergic to penicillin, there is an increased chance that you are allergic to similar medicines, such as amoxicillin,” he explained.

Drug allergies can be treated by medicines such as antihistamines, which may help reduce the mild to moderate symptoms. However, individuals who experience severe drug allergies should seek immediate medical treatment. “These individuals may require an epinephrine auto-injector as part of their anaphylaxis action plan. Your doctor can teach you how to use it. Individuals with severe allergies are also advised to carry an allergy card that lists their allergies. These cards are available from the allergy clinic at Hamad General Hospital,” Dr. Adeli added.

HMC’s Allergy and Immunology Awareness Program (AIAP) is focused on educating the public about allergies and immunology and empowering patients and their families to increase patient satisfaction and confidence and reduce emergency room visits for allergy-related illnesses. For information on the program, and access to a variety of online resources, please visit www.hamad.qa or email [email protected]

Categories: